Is neurotoxicity caused by cefepime common?

The incidence of cefepime-induced neurotoxicity (CIN) has varied from 1% to 15%.1 Potential clinical manifestations of CIN include delirium, impaired level of consciousness, disorientation/agitation, myoclonus, non-convulsive status epilepticus, seizures, and aphasia.1  Many of these signs and symptoms (eg, delirium) are common among hospitalized patients.

Although renal dysfunction and inadequately adjusted dosages are often cited as risk factors, one-half of patients develop suspected CIN despite apparently proper adjustment for renal function.In addition,  several case reports of CIN have involved patients with normal renal function. 2  A study of 1120 patients receiving cefepime found epileptiform discharges in 14 cases, most having normal renal function.3 Of interest, in the same study, the prevalence of epileptiform discharges was 6-fold higher than that of meropenem!

Proposed mechanisms for CIN include its avidity for central nervous system GABA-A receptors (higher than that of many beta-lactam antibiotics) combined with its high concentration in brain tissue.1 Renal impairment, decreased protein binding, and increased organic acid accumulation can increase transfer of cefepime across the blood brain barrier from an expected 10% to up to 45% of its serum concentration, further contributing to its neurotoxicity.4

 

References

  1. Appa AA, Jain R, Rakita RM, et al. Characterizing cefepime neurotoxicity: a systematic review. Open Forum Infectious Diseases 2017 Oct 10;4(4):ofx170. doi: 10.1093/ofid/ofx170. eCollection 2017 Fall. https://www.ncbi.nlm.nih.gov/pubmed/29071284
  2. Meillier A, Rahimian D. Cefepime-induced encephalopathy with normal renal function. Oxford Medical Case Reports, 2016;6, 118-120. https://academic.oup.com/omcr/article/2016/6/118/2362353
  3. Naeije G, Lorent S, Vincent JL, et al. Continuous epileptiform discharges in patients treated with cefpime or meropenem Arch Neurol 2011;68:1303-7. https://www.ncbi.nlm.nih.gov/pubmed/21987544
  4. Payne LE, Gaganon DJ, Riker RR, et al. Cefepime-induced neurotoxicity: a systematic review. Critical Care 017;21:276. https://www.ncbi.nlm.nih.gov/pubmed/29137682

 

If you liked this pearl, sign up under menu and receive future posts right into your mailbox!

Is neurotoxicity caused by cefepime common?

Can a seizure cause abnormalities on the brain MRI?

Yes it can, and the MRI abnormalities could represent seizure’s effects on the brain, not the seizure’s structural cause. Seizure-related MRI changes are often associated with status epilepticus, but have also been reported in complex partial status epilepticus.1,2

T2-weighted MRI images may show increased signal intensity at the cortical gray matter, subcortical white matter, or hippocampus. The MRI changes are unilateral about one-half of the cases, while in about 8% of patients leptomeningeal contrast-enhancement may be observed. Partial simple and complex seizures are associated with hippocampal involvement.3

The increased signal intensity following seizures is thought to be due to increased metabolism at the epileptogenic area, which in turn results in increased oxygen consumption, hypoxia, hypercarbia, lactic acidosis, and ultimately vasodilation and edema.

Reversibility of MRI changes following seizures has been noted between 15 and 150 days (average, 62 days). A structural abnormality is more likely the cause of a seizure when the MRI changes do not resolve during this period.3 Therefore, seizure-induced brain-MRI abnormalities remain a diagnosis of exclusion.

References

  1. Kim JA, Chung JI, Yoon PH, et al. Transient MR signal changes in patients with generalized tonicoclonic seizure or status epilepticus: periictal diffusion-weighted imaging. Am J Neuroradiol 2001; 22:1149–1160 http://www.ajnr.org/content/22/6/1149.long
  2. Henry TR, Brunberg DI, Pennell PB, et al. Focal cerebral magnetic resonance changes associated with partial status epilepticus. Epilepsia 1994; 35:35–41 http://citeseerx.ist.psu.edu/viewdoc/download?doi=10.1.1.916.5237&rep=rep1&type=pdf
  3. Cianfoni A, Caulo M, Cerase A, et al. Seizure-induced brain lesions: a wide spectrum of variably reversible MRI abnormalities. Eur J Radiol. 2013; 82(11):1964-72. http://www.ejradiology.com/article/S0720-048X(13)00271-4/fulltext

 

Contributed by Johan H.L. Boneschansker, MD, Mass General Hospital, Boston, MA.

Can a seizure cause abnormalities on the brain MRI?

Is prolactin level useful in determining whether my patient with loss of consciousness suffered a seizure?

It depends on the timing of your patient’s presentation!

It is generally held that serum prolactin level peaks within 10-20 min after a generalized tonic-clonic or complex partial seizure and returns to baseline within 2-6 h. Even then, its sensitivity is no more than 50%-60% for these types of seizures.  Elevated PL is also seen in 60%-80% of patients with syncope.1

A report by the Therapeutics and Technology Assessment Subcommittee of the American Academy of Neurology (2006) concluded that “elevated serum prolactin assay, when measured in the appropriate clinical setting at 10-20 min after a suspected event, is a useful adjunct for the differentiation of generalized tonic-clonic or complex partial seizure from psychogenic non-epileptic seizure among adults or older children (Level B).2 

In contrast, reports of PL increasing for up to 6 h after epileptic seizure or not reaching baseline for 12-18 h can also be found in the literature.3

Although the mechanism for elevation of PL in certain seizures is unknown,  one hypothesis proposes that prolactin is secreted due to the interference with the inhibitory control of hypothalamus by the electrical perturbation of this part of the brain.4  

References

  1. Nass RD, Sassen R, Elger CE. The role of postictal laboratory blood analyses in the diagnosis and prognosis of seizures. Seizure 2017;47:51-65. https://www.ncbi.nlm.nih.gov/pubmed/28288363
  2. Chen DK, So YT, Fisher RS. Is prolactin a clinically useful measure of epilepsy? Epilepsy Currents 2006;6:78-79. https://www.ncbi.nlm.nih.gov/pubmed/16157897
  3. Siniscalchi A, Gallelli L, Mercuri NB, et al. Serum prolactin levels in repetitive temporal epileptic seizures. Eur Rev Med Pharmacol Sci 2008;12:365-368. https://www.ncbi.nlm.nih.gov/pubmed/19146198
  4. Collins WCJ, Lanigan O, Callaghan N. Plasma prolactin concentrations following epileptic and pseudoseizures. J Neurol Neurosurg Psych 1983; 46:505-8. http://jnnp.bmj.com/content/jnnp/46/6/505.full.pdf

If you liked this pearl, sign up under menu and receive future pearls right into your mailbox!

 

Is prolactin level useful in determining whether my patient with loss of consciousness suffered a seizure?